It seemed that my stools were practically normal almost immediately. I couldn't see any more blood, and the number of stools per day was reduced as well. Taking this expensive medication several times a day the rest of my life might be worth it, if it really was this good. If only it lasted. After about a week of taking Asacol, my brain began feeling differently.
The first side-effect I noticed was a tingling sensation in my head. I poked at my skull with my fingers, wondering if this sensation was in the skin, but it wasn't. This tingling sensation was coming from inside of the skull - my brain! The feeling got stronger each day. At times the tingling was so apparent it made it difficult to concentrate on anything but the tingling in my brain.
Another side-effect I experienced might best be described as a brain fog. I was having trouble organizing activities and returning to them. This made ADD seem pretty mild. I was working as a loan officer and the only way I was able to keep things straight was to follow a rigid system. I had developed a system for organizing all of the loan files I was working on, or had recently worked on. So when I found myself sitting in my office wondering what I was supposed to do, I was able to just methodically go through the files in my office and the database I kept on my computer. Often somebody would stop by and begin talking to me like they knew me. I learned to play along and then ask for their account number and verify their last 4 of their social security number when I pulled it up in the computer. Once I had their account pulled up, I would get the loan file and often be amazed that just a few hours earlier I had worked up this person for a loan. The proof was in my own handwriting! Luckily I kept good notes and was able to look up what additional requirements I had requested. These two side-effects among others were constant, as long as I was taking the Asacol.
Another side-effect I noticed was the inability to keep track of time. Sure I wore a watch and had clocks in my office and at home, but without looking I had no idea what time it was. If I could see outside I could tell if it was day or night, but otherwise had lost the ability to estimate time frames. For example, more than once at work I noticed people turning off many lights, and going about their activities as they would at the end of the day. I was baffled; they were all pulling a prank on me. They had managed to change the time on the clock in my office and even my wrist watch. It seemed I had only been at work about half an hour, or sometimes perhaps 2 hours at most. Why did the clock say 5:30pm and how did they get everybody to play along. I got on the internet to check the time. It was indeed 5:30pm, but what had I done all day long? I referred to my database and reviewed the list of loan applications I had processed that day. I couldn't remember any of it. This worried me, but I put my things away too, and went home. The opposite effect sometimes happened too. Sometimes when I checked the time it was only 10am, but I felt exhausted and it seemed as if I had been at work all day or even for 2 days straight (not leaving overnight).
My memory was obviously affected by this, but it wasn't for months later that I realized how bad it really was. It was January and I was sitting on the couch at home. The holidays had passed while I was on Asacol. I thumbed through a pile of books next to the couch. There was a really neat book about Mayan hieroglyphics. I enjoy reading such books and was glad to note this one was not even a library book. I asked my wife when we had got this book. With tears in her eyes, she replied that I got it for Christmas. Could I really not remember? I realized I couldn't remember Halloween or Christmas. I think I could only remember Thanksgiving, because we went to my sister's new house and everything was so unusual to me that I remembered it. I'm a fast learner so after I got caught having forgotten something like that a couple of times, I just stopped asking such questions. I still don't remember Halloween or Christmas from that year.
The final and worst side-effect of Asacol for me was seizures. My head had begun feeling tingly after about a week on that medication. After about another week I began having seizures. I asked my gastroenterologist and my neurologist about the side-effects of Asacol. They denied these being side-effects, because they weren't in the available literature. I pointed out that somebody had to be the first to experience a side-effect and that even if a side-effect is rare it still exists. The physician's assistant at the gastroenterologist said I was "Lucky". I told him he had and interesting definition of the word lucky. As time went on I trusted my doctors, and other people, less and less. I really believed that Asacol had given me seizures. I still think I probably never would have had seizures were it not for taking Asacol.
My neurologist had me on one medication and wanted to add another. He finally got me to agree to an additional medication if a new EEG showed no seizure activity. An EEG was scheduled in about a week and a half. I went home and stopped taking the Asacol. My head began feeling better within a couple of days. My EEG showed no seizure activity. It was a step in the right direction. My seizures decreased in intensity and frequency. They never did completely go away. Seizures are a problem I still deal with. You can read more about them in my other blog.
Without taking Asacol, how would my intestines be? Time would soon tell.